To the Editor.—
The value of patch tests in the diagnosis of eruptions due to usage of carbamazepine has been emphasized in the medical literature.1-3 Patch testing is a simple, reliable method, with few false-positive results, and only induces negligible side effects when correctly performed.4 Nevertheless, we have recently seen an exfoliative dermatitis in a patient after a patch test with carbamazepine.
Report of a Case.—
A 16-year-old girl who had a history of epilepsy and depressive personality disorder was admitted to the hospital with a generalized erythematous dermatitis. The dermatitis started about one month after the beginning of carbamazepine therapy. The initial daily dose of carbamazepine was 100 mg/d, and it was increased to 300 mg/d after 20 days. There was no other local or general treatment. Two weeks after the dose was increased, the patient became weak, had a temperature of 39°C, and a few erythematous,
Loic Vaillant, Isabelle Camenen, Gérard Lorette. Patch Testing With Carbamazepine: Reinduction of an Exfoliative Dermatitis. Arch Dermatol. 1989;125(2):299. doi:10.1001/archderm.1989.01670140151033